Three recent deaths at the Memphis VA Medical Center emergency department could probably have been prevented with better communication, documentation and layout design, according to an investigation by the Veterans Administration Inspector General.
After receiving an anonymous complaint describing potential inadequate care incidents at the Memphis VA Medical Center’s 22 bed ED, the VA OIG reviewed committee minutes, relevant documents, and the electronic health records of the patients, and largely substantiated the claims, finding physicians missing nurse notes and EHR alerts, and a poor ED design leaving some patients only partly monitored.
One patient came to the ER complaining of back and neck pain and confirmed an aspirin allergy with a nurse upon arrival, but the physician reviewing the patient three hours later hand-wrote on paper an order for the aspirin-containing anti-inflammatory drug ketorolac, missing an alert that would have noted a contraindication and bypassing the medical center’s policy of digital documentation.
The OIG found that ED staff also missed an alert, or an alert never went off, for the second patient, who came into the ED complaining of severe back pain. Soon after receiving a combination of narcotics, sedatives and tranquilizers, s/he developed low oxygen levels, became unresponsive and died in a coma 13 days later, according to the OIG report.
Located in a less-urgent Level 2 ED bed that did not stream data on patient vital signs, electrocardiograms and oxygen levels to the central monitoring system, the patient’s portable oxygen saturation monitor may have beeped an alert and staff did not hear it, or the device may have slipped off the patient’s finger, according to the OIG’s investigation.
The problem could also have stemmed from the device not working. A later review by Memphis VA Medical Center staff found that the oxygen monitor had stopped recording data about 40 minutes before the patient was found, almost immediately after receiving the medication, although the monitor proved to work consistently in tests.
Either way, when an RN checked in 45 minutes after the medication was administered, the patient was already unresponsive and not breathing.
In all of the cases, the OIG found that some nursing staff lacking competencies validated for ED-specific skills, and, especially in the case of the second patient, raised concerns over the facility’s ED layout design — an issue identified as a risk during a prior inspection.
“We found that the physical layout of the ED does not allow for adequate monitoring of all patients,” wrote the OIG’s team leader on the Memphis report, Karen McGoff-Yost. “Since there is no central monitoring system for some rooms, alarms from monitoring equipment in these rooms might not be heard.”
The third patient the OIG investigated died of brain hemorrhage and had the most complex case, with heart failure, high blood pressure, end stage kidney disease and diabetes — although “his deterioration may have been prevented if appropriate antihypertensive medications had been given more aggressively,” McGoff-Yost et. al. wrote.
The patient came to the ED complaining of shortness of breath and eye pain, and was found to have extremely elevated blood pressure. An ED physician ordered, in the EHR, the drug hydralazine to lower blood pressure and the morphine-derivative hydromorphone, and an hour later a nurse wrote in the EHR notes that the patient was confused — but then later another nurse wrote that he was alert and oriented.
After a second dose of the dilator, the physician wrote that the patient was “improving slowly,” and under the next physician to come on duty, he was awaiting transfer to an inpatient unit, the OIG found. About an hour later, the nurse wrote that the patient again complained of eye pain, and a few minutes later he was found unresponsive, shown in a CT scan to have suffered brain bleeding, and died while on a ventilator the next day.
“EHR progress notes reflected that the RN notified the physician that the patient’s blood pressure readings remained very high, but there is no notation that the physician was alerted about the patient’s confusion,” McGoff Yost wrote.
Among a number of suggestions given to the Memphis VA Medical Center and director C. Diane Knight, MD, the OIG is recommending that all ED patients have vital signs and other data streaming into the central command and that all staff be given unit-specific competency tests. The OIG also recommended that the Memphis VA Medical Center complete an institutional disclosure for the third patient, to notify his surviving family that an adverse event occurred and advise them of their rights to file a tort claim, as was done for the other two patients.